Letters to the Editor

Preventing Hypotension Effect of Calcium Channel Blockers



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2003 Mar 1;67(5):940-941.

to the editor: Thank you for the excellent review, “Acute Management of Atrial Fibrillation: Part I. Rate and Rhythm Control.”1 I'm glad that it has become universally accepted that calcium channel blockers are excellent first-line therapy for ventricular rate control, and that digoxin should only be used adjunctively because it is less effective. My concern is the hypotensive effect of calcium channel blockers, especially in elderly patients in whom atrial fibrillation is more common. During my experience as a physician in an emergency department, I've noted that hypotension is common in this setting. Recently I caused an episode of hypotension, angina, syncope, and renal insufficiency with my “usual dose” of intravenous diltiazem, which is just less than what is recommended in the article.1 Finally, a student asked me why I wasn't pretreating patients with intravenous calcium. A MEDLINE search found a good review2 and confirmed that pretreatment with calcium salts has been effective in preventing hypotension without interfering in slowing the rate. The review2 recommended calcium gluconate, 1 g over three minutes. Others recommend 200 mg of calcium chloride (2 mL of a 10 percent solution).3

REFERENCES

1. King DE, Dickerson LM, Sack JL. Acute management of atrial fibrillation: Part I. Rate and rhythm control. Am Fam Physician. 2002;66:249–56.

2. Moser LR, Smythe MA, Tisdale JE. The use of calcium salts in the prevention and management of verapamil-induced hypotension. Ann Pharmacother. 2000;34:622–9.

3. Gomella LG, Haist SA. Clinician's Pocket Reference. 9th ed. New York: McGraw-Hill; 2002.

in reply: I read with interest Dr. Allen's comments regarding the use of intravenous calcium channel blockers to control the ventricular rate in atrial fibrillation. Dr. Allen shared a recent anecdote regarding an episode of hypotension caused by the administration of intravenous diltiazem and suggested that intravenous calcium salts be considered to treat hypotension in these situations.

We share the concern for the possibility of hypotension associated with the use of intravenous calcium channel blockers, which is more common with verapamil than with diltiazem.1 In fact, the study2 Dr. Allen cites refers to verapamil, not diltiazem. We could not find any studies that discussed the use of intravenous calcium salts to prevent diltiazem-induced hypotension. Further, using a diltiazem drip, as suggested in our article,1 offers the advantage of being able to slow the rate of infusion or stop the infusion altogether if a side effect such as hypotension is noted. Fluid replacement, Trendelenburg positioning, and vasoconstriction using nor-epinephrine or dopamine should also be considered in the treatment of hypotension. Finally, rapid infusion of calcium can be deleterious and may cause vasodilation, hypotension, bradycardia, arrhythmias, syncope, and cardiac arrest.3 Specifically, severe bradyarrhythmias have been reported in a 45-year-old patient receiving intravenous calcium as pretreatment for the use of intravenous verapamil.4

When hypotension occurs during the use of intravenous diltiazem to control the ventricular rate in atrial fibrillation, reduce the rate of infusion or stop the infusion of diltiazem, replace intravenous fluids, and consider using digoxin to control the ventricular rate rather than an antihypertensive agent with rate-lowering properties.

REFERENCES

1. King DE, Dickerson LM, Sack JL. Acute management of atrial fibrillation: Part I. Rate and rhythm control. Am Fam Physician. 2002;66:249–56.

2. Moser LR, Smythe MA, Tisdale JE. The use of calcium salts in the prevention and management of verapamil-induced hypotension. Ann Pharmacother. 2000;34:622–9.

3. MICROMEDEX Healthcare Series: MICROMEDEX, Greenwood Village, Colorado Vol. 114 (Edition expires 12/2002).

4. Kuhn M. Severe bradyarrhythmias following calcium pre-treatment. Am Heart J. 1991;121:1812–3.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.



Copyright © 2003 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article